Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 85, NWS Jackson, KY

June 28, 2007Magoffin County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 28, 2007, 3:18 PM EDT for Magoffin County, Morgan County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2007, 3:18 PM EDT (19:18 UTC)
Expired
Jun 28, 2007, 3:45 PM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Magoffin County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 281919
SVRJKL
KYC153-175-282000-
/O.NEW.KJKL.SV.W.0085.070628T1918Z-070628T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
318 PM EDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY
  MORGAN COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 400 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING   FROM BLAZE TO OMER TO MURPHYFORK...OR ALONG 
A LINE EXTENDING FROM 8   MILES NORTHWEST OF WEST LIBERTY TO 7 MILES 
WEST OF WEST LIBERTY TO   7 MILES NORTHEAST OF CAMPTON...AND MOVING 
SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YOCUM...DEHART...WOODSBEND AND PEKIN BY 325 PM EDT...
  NEW CUMMER...MIZE AND GRASSY CREEK BY 330 PM EDT...
  POMP AND REXVILLE BY 335 PM EDT...
  LICK BRANCH BY 340 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3807 8336 3798 8345 3782 8353 3768 8306
      3784 8301 3797 8300

$$

RICHEY
1 follow-up statement
000 
WWUS53 KJKL 281945
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT THU JUN 28 2007

KYC153-175-281954-
/O.CAN.KJKL.SV.W.0085.000000T0000Z-070628T2000Z/
MORGAN KY-MAGOFFIN KY-
344 PM EDT THU JUN 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MAGOFFIN AND
MORGAN COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE 
LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 3807 8336 3798 8345 3782 8353 3768 8306
      3784 8301 3797 8300

$$

RICHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:34 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 28, 1:34 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT THU JUN 28 2007

.SHORT TERM.../THE REST OF TODAY/

MADE A FEW ADJUSTMENTS TO THIS MORNINGS FORECAST. FIRST ORDER OF
BUSINESS WAS TO INCREASE HIGH TEMPERATURES FOR THIS AFTERNOON...BASED
ON LATEST TRENDS OBSERVED IN MORNING SURFACE OBS. ALSO DECREASED
CLOUD COVER AND PRECIPITATION CHANCES FOR REST OF TODAY...PER LATEST
TRENDS OBSERVED IN RADAR AND SATELLITE IMAGERY AND NEW MAVMOS POP
DATA. RECALCULATED WEATHER AND QPF GRIDS PER CHANGES MADE TO POPS.
LASTLY...MORNING AND AFTERNOON WORDING WERE REMOVED FROM ZONE
FORECAST TEXT PRODUCT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SATURDAY/

A WEAK SHORT WAVE AND A COUPLE OUTFLOW BOUNDARIES ARE KEEPING
ISOLATED TO SCATTERED CONVECTION GOING EARLY THIS MORNING. ACTIVITY
APPEARS TO BE ON THE WANE...BUT STILL WILL NEED TO CARRY LOW POPS
EARLY TODAY. BETTER PRECIPITATION CHANCES WILL ARRIVE THIS AFTERNOON
AS ATMOSPHERE DESTABILIZES AHEAD OF FRONT DROPPING SOUTH THROUGH THE
OHIO VALLEY. MOISTURE WILL BE PLENTIFUL...CLOSE TO 2 INCH PWAT...AND
WILL SEE DECENT LIFT ASSOCIATED WITH THE FRONT. WIND FIELDS AND
INSTABILITY LOOK TO BE ENOUGH FOR SOME STORM ORGANIZATION...BUT NOT
ENOUGH FOR WIDESPREAD SEVERE TODAY. I LIKE THE WARMER MAV
TEMPERATURES TODAY WITH AT LEAST SOME SUN EXPECTED.

WELL CONTINUE TO FOLLOW THE SLOWER GFS FRONTAL FORECAST GIVEN ONLY A
LIMITED MID LEVEL PUSH. BEST CHANCES FOR RAIN AREA-WIDE WILL BE
TONIGHT AS FRONT INTERACTS WITH DEVELOPING LOW LEVEL JET TO PROVIDE
WHAT SHOULD BE A WIDESPREAD RAIN EVENT. STILL ENOUGH UNCERTAINTY WITH
TIMING AND CONVECTIVE EVOLUTION TO KEEP POPS JUST BELOW CATEGORICAL.
ON FRIDAY FRONT WILL MAKE SLOW PROGRESS SOUTH THROUGH THE AREA.
MOISTURE REMAINS PLENTIFUL...SO WE SHOULD SEE CONTINUED GOOD COVERAGE
OF SHOWERS AND STORMS. POPS TAPER FROM THE NORTH BEGINNING FRIDAY AS
FRONT AND DEEP MOISTURE EXIT...BUT HAD TO CONTINUE POPS INTO SATURDAY
OVER THE FAR SOUTH. MAV TEMPERATURES LOOK BEST THROUGHOUT.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/

FOR THE EXTENDED...WHAT WAS SEEN AS A POTENTIAL OMEGA BLOCK YESTERDAY
...HAS COME IN MORE PROGRESSIVE AND FLATTER FOR NEXT WEEK. WITH THIS
TREND TO MORE ZONAL CONDITIONS...OUR PROSPECTS FOR MORE TEMPERATE
WEATHER IMPROVE...AS THE HEAT WILL NOT BE ABLE TO BUILD AS MUCH OVER
THE PLAINS BEFORE COMING EAST. THIS TYPE OF PATTERN SHOULD ALLOW MORE
SHORTWAVE ENERGY TO AFFECT EAST KENTUCKY...IN BROAD NORTHWEST FLOW...
THAN THE PREVIOUSLY ANTICIPATED BLOCK. IN THE MIDST OF A DROUGHT...
THIS IS A GOOD THING.

THE WEATHER WILL FEATURE A PLEASANT START TO THE HOLIDAY WEEK WITH
RELATIVELY LOW HUMIDITY AND TEMPERATURES JUST ON THE COOL SIDE OF
NORMAL. THE HIGH PRESSURE RESPONSIBLE FOR THIS RESPITE FROM THE HEAT
AND HUMIDITY WILL MODERATE QUICKLY...THOUGH SO THAT BY INDEPENDENCE
DAY THE MERCURY WILL AGAIN BE PUSHING 90 AS SHOWER AND THUNDERSTORM
CHANCES RETURN TO THE FORECAST. AT THIS POINT...IT LOOKS LIKE MOST
OF THE CONVECTION...MIDWEEK...WILL BE DIURNALLY DRIVEN...BUT THERE
WILL BE THE POTENTIAL FOR MORE ORGANIZED SYSTEMS COMING OUT OF THE
HIGH PLAINS...GIVEN THE UPPER PATTERN.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VFR CONDITIONS ACROSS THE BOARD...WITH SCT TO BKN CLOUD DECK AT 3 TO
4K. SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING AND WILL INCREASE
IN COVERAGE AND INTENSITY THROUGH 22 OR 23Z. COULD SEE MVFR CIGS AND
VSBYS WITH ANY THUNDERSTORMS THAT AFFECT THE TAF SITES AT
JKL...LOZ...AND SME. NOT MUCH IN THE WAY OF MIDDLE AND UPPER LEVEL
WINDS AT THIS TIME...SO LOW LEVEL WIND SHEAR SHOULD NOT BE A
PROBLEM...EXCEPT FOR LOCATIONS THAT EXPERIENCE A THUNDERSTORM. COULD
SEE SOME MVFR FOG AFTER 4Z TONIGHT...AFTER THE SHOWERS AND STORMS
HAVE DISSIPATED AND OR MOVED OUT OF THE FORECAST AREA. THE NEXT ROUND
OF SHOWERS AND STORMS IS EXPECTED NEAR THE END OF THE TAF PERIOD ON FRIDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSTONE/AR
LONG TERM....JOHNSTONE
AVIATION...AR
Hazardous weather outlook, Jun 28, 4:11 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
411 AM EDT THU JUN 28 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
411 AM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS EASTERN KENTUCKY THIS
AFTERNOON AHEAD OF A COLD FRONT. STORMS WILL CONTINUE OVERNIGHT AS
THE FRONT MOVES INTO THE AREA. STORMS THIS AFTERNOON AND EVENING
COULD BE STRONG WITH SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN. THE
MAIN THREAT FROM STORMS TONIGHT WILL BE LOCALLY HEAVY RAIN AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE AREA WIDE ON FRIDAY...AND MAINLY
IN AREAS NEAR THE TENNESSEE AND VIRGINIA BORDERS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

JOHNSTONE

In the hours before

Special weather statement, Jun 28, 3:08 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT THU JUN 28 2007

KYZ106-282000-
MORGAN-
308 PM EDT THU JUN 28 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN MORGAN COUNTY THROUGH 400
PM EDT THURSDAY AFTERNOON...

AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ZAG...MOVING
EAST AT 10 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RICHEY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.